Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS Binghamton, NY

August 7, 2018Wayne County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Aug 7, 2018, 1:13 PM EDT for Wayne County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 1:13 PM EDT (17:13 UTC)
Expired
Aug 7, 2018, 2:00 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY

County Wayne County, PA

The radar

The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS81 KBGM 071713
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
113 PM EDT TUE AUG 7 2018
 
PAZ039-040-044-072-071800-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
113 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND CENTRAL WAYNE COUNTIES UNTIL 200 PM
EDT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union Dale, or 8 miles north of Carbondale, moving northeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Honesdale, Damascus, Callicoon, Clifford, Forest City,
Waymart, Vandling, Union Dale and Prompton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4151 7546 4170 7565 4192 7528 4186 7526
      4186 7522 4187 7519 4180 7509 4177 7510
      4177 7506 4171 7505 4171 7507 4169 7505
      4162 7505
TIME...MOT...LOC 1713Z 228DEG 19KT 4169 7553 

$$

MJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:05 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 11:05 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1105 AM EDT Tue Aug 7 2018

.SYNOPSIS...
Warm and humid weather continues through Wednesday. A slow
moving frontal boundary will bring showers and thunderstorms
today and Wednesday. A few storms could be strong, producing
heavy rain, gusty winds and small hail. Dry weather returns by
Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
11 am update... As of late morning, a band of convection
continues to slowly trudge eastward through western/upstate NY,
along and ahead of a short-wave trough skirting across southern
Ontario. In the meantime, plentiful sunshine has prevailed
across NY's southern tier and NEPA.

Better heating where skies have been mainly clear so far today
will lead to more destabilization for the southern tier and NEPA,
generally to the tune of ML CAPE values in the 750-1500 j/kg
range. As forcing from the above mentioned wave skims the
southern tier and NEPA this afternoon, thunderstorm development
is still anticipated, and probabilities will be kept in the
likely range. Mesoanalysis data indicates poor mid-level lapse
rates over the northeastern CONUS, despite the approach of the
aforementioned short-wave, along with fairly weak deep-layered
shear (generally 0-6 km values of 25 kt or less). This
combination of factors, along with building precipitable water
values into the 1.5-2" range, point to a greater likelihood of
heavy rain producing storms, as opposed to gusty winds or hail.
Thus, we've added the mention of locally heavy downpours this
afternoon into the early evening.

It will be another warm and muggy afternoon, with highs ranging
in the 80s area-wide.

Previous discussion... At 415 AM...Convection that was over
southern Ontario this evening is currently lifting northeast
across Lake Ontario and will soon be along the eastern shore and
into the Adirondacks. Later this morning through the afternoon
a mid level short wave will pass through the area. The
atmosphere will become moderately unstable by then with CAPE
values of 1000-2000 J/KG. Forcing from this feature and
available instability will lead to widespread thunderstorms
across the entire region with likely POPs advertised. Weak mid
level lapse rates and marginal shear values indicate most
activity will remain subsevere although a few storms could be
strong to severe with the main threat strong winds. High
precipitable water values also indicate the potential for heavy
downpours in any convection. The activity will diminish quickly
during the early evening as the mid level wave exists along with
the loss of diurnal heating. By late tonight any convection
will be isolated. Highs today will range in the lower to middle
80s with the valley areas in northeast Pennsylvania in the upper
80s. Humid conditions will continue with dew points around 70.

On Wednesday another mid level wave will approach the region but
a little later than today's wave. Models continue to indicate
the best instability will be from the southern tier south
through northeast Pennsylvania. With the same airmass in place
heavy downpours will be possible again and weak mid level lapse
rates and marginal shear should limit the severe weather
potential. Will continue to advertise likely POPs across the
entire forecast area during the afternoon except for the
northern Finger Lakes region to the western Mohawk Valley. Highs
will be a few degrees cooler than today but dew points will
remain fairly high until Thursday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
430 AM Update...
Relatively speaking, the short term period will be fairly
quiet compared to prior days, yet there will still be
small chances for showers and thunderstorms at times.

Though a diurnally-timed shortwave will exit Wednesday
evening, taking showers and thunderstorms with it; models
agree in the big picture that things do not go totally
quiet. A broad cyclonic upper flow will persist over
Eastern Canada with a wave-riddled belt on its periphery
through the Upper Midwest, Great Lakes, and Northeast.
The disagreement and thus uncertainty in the models, will
be placement of individual waves, and whether or not they
will have enough moisture to work with to yield any showers
and thunderstorms. At this point, it appears that the
combination of waves aloft and diurnal heating will be enough
for a slight chance of convection Thursday, even if moisture
very much limits its coverage. ECMWF is actually the more
bullish model in popping activity up, especially in Central New
York, mid morning/early afternoon before lower precipitable
water values cut things off. GFS has more typical diurnally-
forced afternoon timing. NAM and Canadian models are actually
still dry, though the Canadian model does manage to develop
convection upstream and then drift the leftovers into our region
Thursday night.

Temperatures will be pretty close to climatology, with lows of
mainly lower-mid 60s and highs of upper 70s-mid 80s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
430 AM Update...
Models depict an upper level trough amplifying and the cutting
off its own closed low over the western Great Lakes by early in
the weekend. From there, uncertainty increases for evolution of
that low, with some models and ensemble members pretty much
parking the low over the Ohio Valley and others opening it back
up to drift east over our region early next week. There is
agreement, however, that it will be a slowly moving pattern, and
one with unsettled conditions and ample moisture for our region.

The pattern does warrant some watching due to potential for
repeating batches of rain. Adjustments to the forecast included
further raising the chances for showers-thunderstorms, and
keeping those chances going through early next week. Right now,
the driest day of the long term appears to be Friday, since it
will take time for moisture to build back into the region.
Despite that, even Friday there will be a low chance for
showers and thunderstorms.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected to prevail through much of this TAF
period. A period of MVFR thunderstorms are likely later today
with a passing mid level trough. The timing for this activity
15Z-19Z at KRME/KSYR, 17Z-22Z at KITH/KELM/KBGM and 20Z-24Z at
KAVP. This evening mid level clouds are expected with MVFR
visibilities at KAVP due to later convection. Late tonight IFR
conditions are possible at KELM but confidence is low.

Light and variable winds becoming southwest at 5-10 knots later
this morning then light and variable this evening.

Outlook...

Wednesday...Restrictions likely at times in scattered showers
and t'storms.

Thursday...Mainly VFR expected.

Friday and Saturday...Restrictions possible at times in
scattered showers and t'storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...MLJ/RRM
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...RRM
Hazardous weather outlook, Aug 7, 3:20 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
320 AM EDT Tue Aug 7 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
320 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms are likely today with a few storms possibly becoming
severe. The main threat would be strong winds and brief heavy
downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely again on Wednesday especially from the
southern tier in central New York south through northeast
Pennsylvania. A few of these storms could also be severe with strong
winds and brief heavy downpours the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 12:11 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1211 PM EDT TUE AUG 7 2018

PAZ038-039-071645-
Susquehanna PA-Bradford PA-
1211 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SUSQUEHANNA AND EAST
CENTRAL BRADFORD COUNTIES UNTIL 1245 PM EDT...

At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camptown, or near Wyalusing, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Le Raysville and Rushville around 1215 PM EDT.
  Rush around 1220 PM EDT.
  Friendsville around 1225 PM EDT.
  Montrose around 1230 PM EDT.
  Brackney around 1235 PM EDT.
  Hallstead and New Milford around 1240 PM EDT.
  Susquehanna and Susquehanna Depot around 1245 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4161 7623 4177 7635 4200 7588 4200 7548
      4189 7548 4165 7613 4165 7620 4162 7620
TIME...MOT...LOC 1610Z 239DEG 49KT 4173 7621

MLJ
Special weather statement, Aug 7, 12:41 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1241 PM EDT TUE AUG 7 2018

PAZ039-040-044-072-071715-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
1241 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND NORTHWESTERN WAYNE COUNTIES UNTIL 115 PM
EDT...

At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Benton, or near Waverly, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Archbald and Tompkinsville around 1245 PM EDT.
  Carbondale and Mayfield around 1250 PM EDT.
  Forest City around 105 PM EDT.
  Union Dale around 110 PM EDT.
  Pleasant Mount around 115 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 7577 4164 7573 4164 7577 4192 7539
      4171 7517 4147 7567
TIME...MOT...LOC 1641Z 231DEG 25KT 4159 7567

MLJ
Special weather statement, Aug 7, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
113 PM EDT TUE AUG 7 2018

PAZ039-040-044-072-071800-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
113 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND CENTRAL WAYNE COUNTIES UNTIL 200 PM
EDT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union Dale, or 8 miles north of Carbondale, moving northeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Honesdale, Damascus, Callicoon, Clifford, Forest City,
Waymart, Vandling, Union Dale and Prompton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4151 7546 4170 7565 4192 7528 4186 7526
      4186 7522 4187 7519 4180 7509 4177 7510
      4177 7506 4171 7505 4171 7507 4169 7505
      4162 7505
TIME...MOT...LOC 1713Z 228DEG 19KT 4169 7553

MJM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:33 PM EDTSpecial Weather StatementBGMOtsego27 min
Aug 7, 2:01 PM EDTSpecial Weather StatementBGMDelaware44 min
Aug 7, 2:34 PM EDTSpecial Weather StatementBGMDelaware41 min
Aug 7, 3:14 PM EDTSpecial Weather StatementBGMDelaware46 min
Aug 7, 4:10 PM EDTSpecial Weather StatementBGMDelaware50 min
Aug 7, 7:02 PM EDTSpecial Weather StatementBGMBroome43 min
Aug 7, 7:45 PM EDTSpecial Weather StatementBGMBroome45 min
Aug 7, 7:53 PM EDTSpecial Weather StatementBGMBroome37 min
Aug 7, 12:11 PM EDTSpecial Weather StatementBGMSusquehanna34 min
Aug 7, 12:41 PM EDTSpecial Weather StatementBGMWayne34 min
Aug 7, 1:26 PM EDTSpecial Weather StatementBGMPike34 min
Aug 7, 1:36 PM EDTSpecial Weather StatementBGMSusquehanna39 min
Aug 7, 1:41 PM EDTSpecial Weather StatementBGMWayne34 min
Aug 7, 1:44 PM EDTSpecial Weather StatementBGMBradford46 min
Aug 7, 1:53 PM EDTAreal Flood AdvisoryBGMPike5 hr
Aug 7, 1:53 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wayne52 min
Aug 7, 2:15 PM EDTSpecial Weather StatementBGMWyoming30 min
Aug 7, 2:21 PM EDTAreal Flood AdvisoryBGMLackawanna, Wyoming3 hr
Aug 7, 2:30 PM EDTSpecial Weather StatementBGMSusquehanna45 min
Aug 7, 2:48 PM EDTSpecial Weather StatementBGMLackawanna27 min
Aug 7, 2:55 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wyoming50 min
Aug 7, 3:27 PM EDTSpecial Weather StatementBGMLackawanna33 min
Aug 7, 3:42 PM EDTSpecial Weather StatementBGMPike48 min
Aug 7, 4:25 PM EDTSpecial Weather StatementBGMPike50 min
Aug 7, 4:59 PM EDTAreal Flood AdvisoryBGMBradford, Wyoming2 hr
Aug 7, 5:12 PM EDTFlash Flood WarningBGMBradford, Wyoming4 hr
Aug 7, 5:51 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming114 min

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.